Case Reports and Testimonials

Jocelyne’s Story

Over 30 years ago, Jocelyne Drouin Delowsky was prescribed clonazepam to treat her anxiety. She was told she would be on the drug for her entire life. At the time, the medication seemed like the best solution for her. As far as she could remember, she had always felt a certain level of anxiety. As time went on however, Jocelyne still didn’t feel quite right — despite her continued use of the medication.

She continued the drug for many years. Whenever her anxiety started to return she would take another pill. It wasn’t until Jocelyne was in her sixties that she considered stopping her use of clonazepam.

Working together with her family physician, Jocelyne was able to taper off and eventually  stop her use of clonazepam. She found alternative support in therapy to help manage her anxiety. This was the right fit for her. As time went on, she found she was starting to feel more like herself, stating, “I haven’t felt better in years.”


 

Susan’s Story

Susan Conklin was regularly visiting her mother in a long-term care home in Eastern Ontario when, upon one visit, Susan noticed a change in her mother. Susan’s mom was no longer the lively, chatty woman she had known for so many years; a fog had descended on her mother. While some said it was natural to see such a decline in a woman who is 90 years old, Susan did not accept that her mother would change so suddenly. It took a medications review to discover what might have been the root of the abrupt turn of her condition.

Susan contacted a specialist who performed a medications review of her mother’s prescriptions and found that she was on a number of unnecessary or inappropriate medications. The tapering process was slow, carefully reducing doses to ensure that the medications were safely removed. As the unnecessary medications fell away, Susan started to get her mother back piece by piece until she finally returned to the bright and engaged woman that Susan remembered. As Susan says, “Deprescribing gave me my mom back.”